Can hair re-growth be considered an early clinical marker of treatment resistance to Hedgehog inhibitors in patients with advanced basal cell carcinoma? A report of two cases

    loading  Checking for direct PDF access through Ovid

Abstract

Introduction

Basal cell carcinomas (BCCs) are the most common skin cancers in the Caucasian population. BCCs are in the majority of cases adequately managed with surgical excision, however a small subset of these tumours exhibit resistance to conventional therapies and progress to become locally advanced or even metastatic. Although Hedgehog inhibitors have been successfully used during the last few years in the treatment of locally advanced or metastatic BCCs, resistance to treatment remains an issue. Until this point, no biomarkers or clinical markers of drug resistance for Hedgehog inhibitors have been identified.

Methods and results

We report two patients, a female patient with Gorlin syndrome and a male patient with locally advanced BCC, which received treatment with the Hedgehog inhibitor Vismodegib. These patients responded adequately to treatment and they both developed Hedgehog inhibitor-induced alopecia as an adverse event. However, after 2.5 and 1.5 years of treatment, respectively, the patients exhibited progressive disease that was accompanied by reversal of the Hedgehog inhibitor-induced alopecia, although still under treatment with Vismodegib.

Conclusion

Although alopecia is a well-known adverse event associated with the administration of Hh inhibitors, data associated with the appearance and/or clinical severity of alopecia and the treatment efficacy of Hedgehog inhibitors are limited. The Hedgehog pathway plays an important role in the normal cycling of the hair follicles in adults and, therefore, the pathomechanism of Hedgehog inhibitor-induced alopecia is considered unique for this drug class. Based on the fact that Hh inhibitor resistance is associated with partial reactivation of the Hh pathway, it would not be illogical to suggest that reversal of Hh inhibitor-induced alopecia in patients under treatment with Hh inhibitors could serve as a clinical marker of drug resistance. However, this observation, as reported in this paper, is only limited in two patients and therefore more information is needed in order to assess its actual clinical importance.

Related Topics

    loading  Loading Related Articles